Consequences of stopping the immunosuppressants?

When I was suffering from a bad dose of campylobacter enteritis recently, my consultant advised me to stop taking mycophenolate mofetil. He did say to re start once I thought the infection had gone, which is now. However, I feel well and am wondering if I should just start taking them again or wait until I feel some sense of a flare?

I have been without them about 10 days. Obviously, the dream is that I don't need them any more! I have been taking MFM, and in chemically induced remission, for 2 years. Any thoughts, anyone?

5 Replies

oldestnewest
  • Hi Ayla

    There have been a couple of times when I've stopped my Azathioprine because of some problem, usually blood tests going wonky, and I've felt OK for doing that. However, my consultant wanted me back on them asap after the problem had cleared and the bloods were back to normal. So I guess you know the answer - Sorry to burst your bubble.

    I once said that I felt well and did I really need to be taking the BP tablets.. The answer was "you feel OK because you take the BP tabs so no you can't stop, and if you do you'll soon be back on them". I think you might find that your consultant will say it isn't time for you to try it alone. Hope I'm wrong.

    PatriciaAnn

  • same happened to me ayla,i had a low white blood cell count and was taken off the mycophonolate,problem was the hospital forgot to put me back on an immunosepressant,but for the next six weeks I felt great

    then I was put on azathioprine,and back to normal

  • Hi Ayla

    I had to stop taking MMF a couple of times because of infections and both times my Consultant said that it is nothing to worry about as it leaves the body slowly so a couple of weeks is fine then things will gradually start to flare again. Although I don't like taking all these meds I know that it is them that gives me the quality of life I have now and I do not want to return to life pre MMF. All you can do is follow the advice of your consultant but just bear in mind how you were befroe you took the MMF

  • Hi Ayla.

    I agree with what everyone has said. Mycophenolate is slow to build up in your system and slow to leave it. If you stop, it won't be for weeks if not months before symptoms start showing up again. And then it could be difficult to bring back under control.

    However, in the longer term (ie after a few more years) your consultant my decide that your remission is very stable and discuss with you about coming off the immunosuppressants. But even then it would be a slow and controlled withdrawl with lots of monitoring.

    All the best,

    Richard.

  • Thank you, everyone! It was good to read your opinions and experience. Have re started the mycophenolate and will discuss the matter of possible withdrawal with my consultant when I see him in June.

    Ayla

You may also like...